Jump to content

Photo

ACE Inhibitor (high blood pressure)

- - - - -

  • Please log in to reply
12 replies to this topic

#1
stardustshadow

stardustshadow

    Senior Member

  • 500 plus
  • 572 posts
Hey everyone!

I was just prescribed an ACE inhibitor for high blood pressure. My BP was in the 170/118 range (I know, terrible!). I've just had (another!!) EKG and a heart sonogram...nothing is wrong. I have perfect diabetes control and a 75 pound weight loss, and I run and lift weights. So there is no visible 'cause' for the high BP except for diabetes/genetics. LUCKY ME.

Anyhow, has anyone had experience taking these drugs? The one I have been given is Enalapril (5 mg 2 X daily). I have read that ACE inhibitors may have positive weight loss effects (potentially) and can also have preventative effects on diabetic neuropathy. Those are all great things! So I am hoping that this is going to help me bring my blood pressure down.

Any experiences are welcome! Did you have side effects? DId the drug work for you? etc.

Thanks!!:)
[SIGPIC][/SIGPIC]
Diagnosed May 21, 2010
A1c: 7.1
Blood glucose:405 mg/dl:eek:

Oct 14,2010
A1c: 5.07

Feb 15th, 2011
A1c: 4.7

May 26th, 2011
A1c: 5


Metformin 500 x 3
Low carb diet
Vitamin D, 10 micrograms
Fish oil capsules
calcium and chromium supplements

Kicking Diabetes in the *** one day at a time;)
So far after diagnosis: -64 pounds

Follow my blog about diabetes and low carb eating on Tumblr! (http://goldstarrgirl.tumblr.com/)

#2
Vilya

Vilya

    Senior Member

  • 500 plus
  • 722 posts
  • LocationDallas, TX
  • I am a:Type 2
I'm on an ACE called lisinopril. I have not had any side effects, and it has brought my BP down to a nice general range of 110/65. Previously it was in the 140/95 range.

I'm not sure if all ACE's have this side effect, but lisinopril in particular can cause a dry cough which apparently is highly annoying. Luckily, I haven't experienced this. Not sure if Enalapril has that same side effect.
FBS, 9/21/11: 296
A1C, 9/21/11: 12.2%
A1C, 12/19/11: 5.9%
A1C, 3/19/12: 5.5%
A1C, 9/24/12: 5.0%
A1C, 3/25/13: 5.1%
AIC, 12/2/13: 4.6%
Weight: starting: 285/current: 198/goal: 170
Meds: Metformin-ER 1000 mg.; Synthroid 50 mcg
Diet: low carb/high fat. I try to keep it at 50-ish carbs per day.

"All we have to decide is what to do with the time that is given us." -- from Lord of the Rings, by J.R.R. Tolkien

#3
Scratch

Scratch

    Senior Member

  • 500 plus
  • 2,088 posts
The most commonly troubling side effect of ACE inhibitors is a dry cough. If that happens, tell your doctor and you'll be switched to an ARB.

I take lisinopril and it helps keep my blood pressure down. I can't say if I've noticed any other beneficial effects, but many of the benefits are more subtle or only play out over a long time by keeping the blood pressure down.
MDI, Lantus and Novolog
A1c 2/12 -- 5.9%

#4
stardustshadow

stardustshadow

    Senior Member

  • 500 plus
  • 572 posts
Yes, Elanapril can cause the cough, too...I'll keep a look out for it!

My mom takes lisinopril and has no side effects...it also helped her BP a lot (brought it down to normal). She is also a diabetic.
[SIGPIC][/SIGPIC]
Diagnosed May 21, 2010
A1c: 7.1
Blood glucose:405 mg/dl:eek:

Oct 14,2010
A1c: 5.07

Feb 15th, 2011
A1c: 4.7

May 26th, 2011
A1c: 5


Metformin 500 x 3
Low carb diet
Vitamin D, 10 micrograms
Fish oil capsules
calcium and chromium supplements

Kicking Diabetes in the *** one day at a time;)
So far after diagnosis: -64 pounds

Follow my blog about diabetes and low carb eating on Tumblr! (http://goldstarrgirl.tumblr.com/)

#5
Cora

Cora

    Senior Member

  • 500 plus
  • 612 posts
  • I am a:Type 1
I've been on different ACEs for years and never had a problem. The side benefit is to help with nephropathy (kidney damage) not neuropathy (nerve damage). If you do get a cough, sometimes switching to another ACE will help and if it does not, going to an ARB will certainly help and maintain the kidney side benefits.

Cora
dx T1 1966
Kidney transplant 2002
Pumping 2002-2008
Pancreas transplant 2008

#6
aggie168

aggie168

    Senior Member

  • 500 plus
  • 1,364 posts
  • LocationTexas
  • I am a:Type 1
Yes, ACE Inhibitor or ARB is commonly prescribed for diabetes to protect the kidney. Have been taking ACE for years, then figure out the random cough is related. Switched to an ARB, no more problem. No, I do not have high blood pressure problem so I need to check my BP often and time the intake carefully so I do not go low. Even on a low dose of Benicar. :)

===============================================
DX 02/2002, Minimed 530G(751) w/CGMS on Novolog
Aspirin 81mg + Lipitor 10mg + Losartan 50mg

05/2014 A1C 5.8 Chol=154 Trig=96 HDL=48 LDL=87


#7
xMenace

xMenace

    Senior Member

  • 500 plus
  • 11,111 posts
My pharmacist told be ACEs don't do a heck of a lot for BP. They are generally prescribed to help manage BP in the kidneys where it can lessen the pressure on the membranes. I'm getting out of my league here, so I'll stop.
Michelle Oberg "yep....stop trying to make vegetables taste like meat.....you made your choice, now live with it hippies"

Back on MDI and doing well. Trying Victoza and loving it. A1C 6.0, no major hypos; a few highs; lots of shots. Diagnosed Oct 19th, 1975.
HDL-101; LDL-64; TG-36; TOT-172

#8
Cora

Cora

    Senior Member

  • 500 plus
  • 612 posts
  • I am a:Type 1

My pharmacist told be ACEs don't do a heck of a lot for BP. They are generally prescribed to help manage BP in the kidneys where it can lessen the pressure on the membranes. I'm getting out of my league here, so I'll stop.


My nephrologist told me the same thing and when my bp went up, other drugs were added. But we kept the ACE to continue protecting my kidneys

Cora
dx T1 1966
Kidney transplant 2002
Pumping 2002-2008
Pancreas transplant 2008

#9
princesslinda

princesslinda

    Super Moderator

  • Moderators
  • 15,927 posts
  • LocationKnoxville, TN
  • I am a:Type 2
I've been on Enalapril since before diagnosis. I had high blood pressure, and my doc said with my family history of diabetes, this would help the blood pressure and protect my kidneys in the event I should develop diabetes. I've had no problems with it, though I did have to have another BP medication added a few years back when my BP started to elevate. My doc wants all his diabetic patients to have BP readings of no more than 120/80.

T2, diagnosed 8/31/06.
Meds: Metformin-ER 500 mg twice daily, HCTZ 12.5 mg every other day for BP Enalapril 20 mg 1 daily (ace-inhibitor)
Diet: I eat to my meter, generally eating 75-100 carbs/day with the occasional splurge.


#10
stardustshadow

stardustshadow

    Senior Member

  • 500 plus
  • 572 posts
Well it made me gain 2 kilos OVERNIGHT. My weight is higher than it has been in 6 months...that is devastating for someone like me who has worked their tail off to lose weight for the first time in her life. I'm really upset. I'm hoping it is water, but you know, i've been stalled with losing for over 6 months now and gaining just feels awful. My hands are swollen, too. I'm going for my A1c today so I will ask about it when I get to the dr.

I hate having these problems.
[SIGPIC][/SIGPIC]
Diagnosed May 21, 2010
A1c: 7.1
Blood glucose:405 mg/dl:eek:

Oct 14,2010
A1c: 5.07

Feb 15th, 2011
A1c: 4.7

May 26th, 2011
A1c: 5


Metformin 500 x 3
Low carb diet
Vitamin D, 10 micrograms
Fish oil capsules
calcium and chromium supplements

Kicking Diabetes in the *** one day at a time;)
So far after diagnosis: -64 pounds

Follow my blog about diabetes and low carb eating on Tumblr! (http://goldstarrgirl.tumblr.com/)

#11
Ela

Ela

    Senior Member

  • 500 plus
  • 2,125 posts
  • I am a:Type 2
Stardast, I'd say ACE inhibitors may help some, but it looks like this particular medication is not good for you. Swallen hands are not a normal reaction! Maybe you're allergic to it. If it were me? I'd stop taking it immidiately and ask my doctor ASAP.

Good luck!

"In some ways, being a well-controlled diabetic is an ongoing science experiment" Scratch

Diagnosed 4/11 A1C=10.8
6/11 A1C = 7.8
8/11 A1C = 5.7
11/11 A1C=6.1
1/12 A1C = 6.2
5/12 A1C = 5.9 Finally!
8/12 A1C = 6.1 for NO REASON
12/12 A1C=5.5
4/13 A1C = 5.4
7/13 A1C = 5.8
2/14 A1C = 5.8
LCHF diet. Metformin 500X2, Ramipril 2.5, Magnesium Citrate, Chromium Picolinate, Milk Thistle.


#12
cheddar

cheddar

    Junior Member

  • Members
  • PipPip
  • 13 posts
Hi I have recently been dx T2 . I was put on 500mg Metformin for 4 weeks ...then Ramipril 2.5 mg for the last 2 weeks. I am also on Levothyroxine.. I had stomach pains and felt nauseous for those 6 weeks. But I am delighted to say that the last 4 days I have had no symptoms whatsoever! Although I am losing weight (which is a good thing) I had bloods taken yesterday for U's and E's ( Kidney function) So I would say try to cope with the initial side affects for at least 6 weeks and hopefully then like me you will feel better... That is until the next lot of meds are perscribed!
Good luck! :)

#13
stardustshadow

stardustshadow

    Senior Member

  • 500 plus
  • 572 posts
Yep, was allergic!! (sorry for the LATE reply...law school eats my life!). My doc took me off the ACE inhibitor and put me on Cozaar instead (but a REALLY low dose...12.5 mg!). It has been 5 days and no improvement so far...
[SIGPIC][/SIGPIC]
Diagnosed May 21, 2010
A1c: 7.1
Blood glucose:405 mg/dl:eek:

Oct 14,2010
A1c: 5.07

Feb 15th, 2011
A1c: 4.7

May 26th, 2011
A1c: 5


Metformin 500 x 3
Low carb diet
Vitamin D, 10 micrograms
Fish oil capsules
calcium and chromium supplements

Kicking Diabetes in the *** one day at a time;)
So far after diagnosis: -64 pounds

Follow my blog about diabetes and low carb eating on Tumblr! (http://goldstarrgirl.tumblr.com/)




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users